Bounded-degree graphs have arbitrarily large geometric thickness

János Barát, Jiv ri Matouv sek, David R. Wood

Research output: Contribution to journalArticleResearchpeer-review

52 Citations (Scopus)


The geometric thickness of a graph G is the minimum integer k such that there is a straight line drawing of G with its edge set partitioned into k plane subgraphs. Eppstein [Separating thickness from geometric thickness. In Towards a Theory of Geometric Graphs, vol. 342 of Contemp. Math., AMS, 2004] asked whether every graph of bounded maximum degree has bounded geometric thickness. We answer this question in the negative, by proving that there exists Δ-regular graphs with arbitrarily large geometric thickness. In particular, for all Δ ≥ 9 and for all large n, there exists a Δ-regular graph with geometric thickness at least c√Δn 1/2-4/Δ-ε. Analogous results concerning graph drawings with few edge slopes are also presented, thus solving open problems by Dujmovic et al. [Really straight graph drawings. In Proc. 12th International Symp. on Graph Drawing (GD '04), vol. 3383 of Lecture Notes in Comput. Sci., Springer, 2004] and Ambrus et al. [The slope parameter of graphs. Tech. Rep. MAT-2005-07, Department of Mathematics, Technical University of Denmark, 2005].
Original languageEnglish
Pages (from-to)1-14
Number of pages14
JournalThe Electronic Journal of Combinatorics
Issue number1
Publication statusPublished - 2006
Externally publishedYes

Cite this